Background: Letrozole is a potent aromatase inhibitor licensed for use in women with breast cancer. It is also used by body builders for reduction of gynecomastia when taking anabolic steroids. Supply for this unlicensed use is readily available through internet. Testosterone production is regulated by negative feedback of estrogen on the pituitary. The use of letrozole can therefore cause supraphysiological levels of testosterone in men. We present such a case.
Case History: A 23 yr old male was referred to endocrine clinic with gynecomastia. On examination, he had bilateral gynecomastia and normal external genitalia, axillary and pubic hair. Karyotyping was 46 XY. His testosterone level was 22.3 nmol/L (8.428.7), SHBG 48 nmol/L (1766) and oestradiol 178 pmol/L (40150). Other pituitary tests were normal. He initially denied consumption of substances to support body building. He was diagnosed to have idiopathic gynacomastia, and was given a trial of tamoxifen 10 mg bd. There was some improvement but patient was not satisfied. Referral for cosmetic surgery was rejected by the local PCT. He was referred back by the GP with very high testosterone level (>52.1 nmol/L); the patient stated he was taking letrozole from over the counter. He was warned about possible side effects from supraphysiological levels of testosterone and from the letrozole. In spite of the advice he stated he would continue to obtain and use letrozole.
Conclusion: Supraphysiological levels of testosterone in body builders may be due to the use of aromatase inhibitors. Patients may not voluntarily inform medical practitioners. The degree of harm due to high testosterone is difficult to estimate. Literature review suggests there may be long term deleterious consequences.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.